Serotonin Syndrome in dogs is most often caused by accidental ingestion of owner’s medication.
This is especially dangerous if the dog is already on medication to begin with. Antidepressants on their own are generally safe.
Dangerous interactions can occur if combined with certain medications.
The safety of antidepressants in dogs has to be measured in strict dosing guidelines. This post will explain some of the more popular antidepressants and dosages considered dangerous.
People opt to treat their dogs with antidepressants for behaviours that might otherwise pose a risk to other people or animals.
If you’ve ever watched The Dog Whisperer, you’ve seen Cesar Milan at work. It’s amazing what he can do to modify and correct a dog’s behaviour. Nine out of ten times, the owners must claim responsibility for encouraging the bad behaviour.
Sometimes, however, the dogs that Cesar Milan sees require more intensive training. At that point, he brings the dog to his ranch where he can spend time rehabilitating the dog.
Most people don’t have that luxury. Antidepressant use in dogs is a valid option for some people.
In many cases, antidepressants work to alter the dog’s mood in a way that enables the dog to learn better behaviors.
Once these new behavioral systems are imprinted onto the dog, antidepressants are slowly weaned.
For information on how to wean your dog off of Prozac, visit the post: 5 No-Fail Steps to Wean Your Dog Off of Prozac.
Signs of Serotonin Syndrome in Dogs
Serotonin Syndrome is a risk taken when prescribing antidepressants. Mild signs of Serotonin Syndrome in dogs includes diarrhea. Severe signs include the following:
- transient blindness
- renal failure
Serotonin Syndrome in dogs can occur when the dog ingests other antidepressants (the owner’s medication) or is given a higher than normal dosage.
The antidepressants listed below are a few of the common ones. These include an explanation of the dosages that can cause mild serotonin syndrome up to high doses that can be deadly.
The following YouTube video explains one reason why dogs are administered antidepressants.
Antidepressant Dosing to Avoid Serotonin Syndrome in Dogs
This class of antidepressant, known as a tricyclic, was one of the first antidepressants available in the late 1950’s. Although it works well to treat depression, high doses can be lethal in dogs.
Mild to moderate symptoms of Serotonin Syndrome can begin at a dosage greater than 2 to 3 mg/kg.
Potentially deadly symptoms appear in dosages of 15 mg/kg.
This antidepressant, known as an SSRI (selective serotonin reuptake inhibitor), was granted approval for use in 1998. Although veterinarians were treating dogs with antidepressants during that time, the practice wasn’t sanctioned.
This SSRI can induce serotonin syndrome in dogs in relatively small doses. For example, a dog will experience mild symptoms of serotonin syndrome at just 0.5 mg/kg.
At 2 to 3 mg/kg, signs of serotonin syndrome in dogs becomes apparent. Anything over 20 mg/kg can be lethal to a dog.
Clomipramine is a tricyclic (similar to Amitriptyline) that is classified as an antidepressant, but typically used to treat obsessive compulsive disorder in humans.
Serotonin syndrome in dogs becomes evident at 2 to 3 mg/kg, which can turn fatal at doses greater than 10 mg/kg.
The next video from YouTube is a previously aired newscast discussing the risk of serotonin syndrome to humans.
Escitalopram (Brand name: Lexapro)
Lexapro is another SSRI used in the treatment of depression and anxiety. As with people, fast tapering can result in serious side-effects including confusion, electric shock sensations, insomnia, and lethargy.
If a dog is administered this anti-depressant, serotonin syndrome becomes apparent at only 0.3 mg/kg. Increase that to 4 or 5 mg/kg and the ravishes of serotonin syndrome become severe.
Dosing should remain under 1 mg/kg because anything above that level could initiate mild to moderate symptoms of serotonin syndrome in dogs.
If dosing is set at anything over 10 mg/kg, severe or even fatal effects of serotonin syndrome emerge.
This classification of antidepressant is another SSRI used to treat behavioral disorders in dogs.
Serotonin Syndrome in dogs begins with mild symptoms at dosages within the 10 to 2- mg/kg range. Doses within the 30 to 50 mg/kg range are dangerous, and deadly at 80 mg/kg.
This antidepressant is classified differently and is known as an SNRI (selective-norepinephrine reuptake inhibitor). This particular drug works by increasing serotonin and norepinephrine in the body and brain.
Veterinarians who chose to prescribe this antidepressant know that a dosage of 1 mg/kg can create signs of serotonin syndrome in dogs. Dosages at the 6 – 7 mg/kg range are simply dangerous.
The Timeline of Serotonin Syndrome in Dogs
Signs of serotonin syndrome in dogs can occur anywhere from 10 minutes to 4 hours post ingestion. This isn’t because the veterinarian failed to treat properly. In most cases, the dog got into the owner’s medication and, essentially, overdosed.
Not all dogs will experience serotonin syndrome. That depends on the size of the dog and how much he/she has ingested. If you refer to the list of antidepressants above, you will see how varying dosages become dangerous.
Clinical Treatment of Serotonin Syndrome in Dogs
When a dog presents with serotonin syndrome, the first thing the veterinarian will do is stabilize the dog according to his/her clinical signs. Other medications may be used to block the effects of serotonin on the body (seizures, agitation, heart disturbances, etc.).
If the dog hasn’t vomited, the veterinarian will administer activated charcoal to absorb the excess medication out of the dog’s system. This is especially important to administer if the dog has swallowed extended-release tablets.
Preventing Serotonin Syndrome in Dogs
The best way to prevent serotonin syndrome in dogs is to keep medications away from your dog. I know, it sounds simple but it’s so easy to forget. I’ve had things on the counter that I didn’t think my dogs could reach only to come home to a big surprise. Luckily, it wasn’t anything serious like medications.
The worse place to store antidepressants are in the bathroom cabinet. Heat and moisture can affect the medication. I keep my medications in the kitchen, in a designated cabinet above the counter. My dogs would have to learn how to drag a kitchen chair to the counter, climb up, and open the cupboard drawer. They’re smart…but not that smart.
Don’t miss a minute of content. Sign up for my bi-weekly newsletter to keep on top of the most recent, influential posts.Follow Your Dog's Health Matters!